Drug abuse and the potential of overdosing is a huge problem in our society today, so much so that one might feel inclined to create a public service announcement to help spread the issue on a wider scale.
The San Diego County Sheriff’s Department had that idea in mind when it came to bringing awareness to the powerful effects of taking fentanyl, but they may have blown things out of proportion based off the opinions of some health care experts.
Before we get into theories from the professionals, here’s how the SDCSD describes what’s happening in the video seen above:
“On July 3, 2021, Deputy David Faiivae from the San Marcos Sheriff’s Station put on his uniform and badge for his patrol shift.
He had no idea he was about to go through one of the worst days of his life after being exposed to Fentanyl.
If it wasn’t for the quick-thinking of his Field Training Officer, Corporal Scott Crane, in administering Naloxone, Deputy Faiivae would not be alive today.
The San Diego County Sheriff’s Department has used body camera footage of this traumatic incident, along with interviews from Deputy Faiivae and Corporal Crane, to create a public safety video spotlighting the dangerous and often deadly effects of Fentanyl.”
While that all sounds very heroic and even looks pretty legit, AP News reports that health experts are challenging the video’s overall message that suggests very limited contact with fentanyl can result in an extreme reaction similar to what Deputy Faiivae experienced.
“This is dangerous misinformation that can cause harm to both people who use opioids and to members of the law enforcement community,” reads an online petition organized by Dr. Ryan Marino and backed by over 400 drug experts, including first responders, health researchers, journalists and those who’ve lived through direct fentanyl exposure.
It doesn’t appear that anyone thinks Faiivae was flat out faking it, but they do believe he could’ve had a whole other reaction to something else due to the stress of being around the highly addictive drug. A recent study in the Harm Reduction Journal points to a condition referred to as the “nocebo effect,” which is explained as, “a phenomenon in which individuals believe they have encountered a toxic substance and therefore experience the expected symptoms of exposure.”
This idea is further related to what the officer may have experienced instead of a fentanyl overdose, with the report going on to state, “When individuals are already operating under acute stress and with few mental health reserves, fear of overdose from touching fentanyl could serve as an additional stressor.”
San Diego County Sheriff Bill Gore, who speaks at the beginning of the video, told The San Diego Union-Tribune that the video was made based off their own assumptions, saying, “If we were misinformed, so be it. We are trying to correct (it).”
He later addressed the situation further, adding, “I’m sorry, my mind didn’t go to, ‘Oh, our deputy fainted. Our deputy had a panic attack.’ It just didn’t go there. What was the other logical explanation — to my mind, it was overdose from the drug, from fentanyl.” A full, unedited version of the video is expected to be released, and the department will seek medical records of the exposed deputy to show if he overdosed.
Which side of the debate do you fall under? Let us know by sounding off with your own thoughts and opinions.
READ MORE STORIES ON BLACKAMERICAWEB.COM:
- ‘Unbought And Unbossed’ At 50: Shirley Chisholm Continues To Inspire Black Women In Politics
- White Guilt And CRT ‘Confusion’ Made School Cancel Civil Rights Lecture In Florida
- Secretary Deb Haaland Sees Bipartisan Infrastructure Bill As Pathway To Addressing Environmental Racism
You Be The Judge: Did This Officer “Overdose” On Fentanyl Or Was It Hyped For A PSA? was originally published on blackamericaweb.com